Nebraska, 2022

High Wind in Nebraska, March 22, 2022

March 22, 2022 · NWS GID · 7 events in 5 counties and zones

A strong storm system brought cold rain, wet snow, and strong winds to portions of south central Nebraska during the early morning and daytime hours of March 22nd. A potent, neutral to negatively tilted upper trough tracked south of the local area, generally from southern Kansas and northern Oklahoma into Missouri.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A strong storm system brought cold rain, wet snow, and strong winds to portions of south central Nebraska during the early morning and daytime hours of March 22nd. A potent, neutral to negatively tilted upper trough tracked south of the local area, generally from southern Kansas and northern Oklahoma into Missouri. This placed south central Nebraska within the northern semi-circle of the storm system and under a broad swath of deformation precipitation, which was much needed after a very dry winter. Fortunately, temperatures remained just warm enough to preclude heavy snow, with most of the precipitation falling as a rain and snow mix, or just cold rain. However, another aspect of the strong storm system was high wind gusts. Several wind gusts of 55 to 65 MPH were observed, primarily during the daytime hours of the 22nd and mainly across areas north of Highway 6. The highest measured wind gust was 66 MPH at a mesonet station near Central City in Merrick County. Both Grand Island and Hastings measured a peak wind gust of 60 MPH. Impacts were generally limited, though it was reported that a light pole was blown over on the north side of Grand Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 22, 3:11 AM CST, 50 minutes earlier.

Area forecast discussion, Mar 22, 3:11 AM CST, 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
411 AM CDT Tue Mar 22 2022

.DISCUSSION...(Today through Monday)
Issued at 407 AM CDT Tue Mar 22 2022

The forecast remains messy this morning as temperatures have
remained in the 30s and 40s overnight.  Rain, snow, and a rain/snow
mix continue to impact the area this morning, bringing some much
needed precipitation to the area.  Two distinct bands of
precipitation have developed over the past hour or so.  The
northwestern band extends from Wood River to Upland with
temperatures currently in the mid-30s.  Rain mixing with snow will
be possible here.  A second band of moderate rain extends from north
of Mankato to west of Bruning, where temperatures are sitting in the
upper 30s to low 40s.  Precipitation will begin to taper off from
northwest to east through the morning and into the early afternoon
hours.  Areas may receive a slushy inch or two of snow this morning
before temperatures warm, allowing precipitation to transition back
to all rain.

Gusty northerly winds are expected to impact the region today,
particularly this morning.  A High Wind Warning has been issued for
our Kansas counties for the potential of wind gusts reaching as high
as 60mph.  Already this morning, Kearney has reported a wind gust of
54mph.  Heading into the afternoon, the gusty winds will help dry
things out, particularly in the northwestern part of the area where
precipitation has not been as plentiful tonight. Near critical fire
weather conditions will be possible due to the winds and relative
humidity values as low as 23 percent for areas along and west of a
line from Ord to Arapahoe this afternoon.

Breezy conditions will be possible Wednesday as a deepening
trough pushes south and east into Texas with northerly to
northeasterly flow aloft over the High Plains. Warmer and dry
conditions are expected Thursday through Monday as a ridge extends
west to east from the Pacific coast to the High Plains and warmer
air moves in.

&&

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday)
Issued at 1229 AM CDT Tue Mar 22 2022

MVFR to IFR conditions are expected for the rest of the night as
rain changing to snow impacts the area.  Low ceilings and reduced
visibilities are expected in areas receiving snowfall.  Some low-
level wind shear is expected at both terminals through sunrise.
Northerly winds remain strong through the overnight, with sustained
winds around 20-25kts and gusts to 40kts possible.  Snow transitions
over to rain around mid-morning with visibilities and ceilings
improving to VFR by 17Z.  Windy conditions will impact both
terminals through the afternoon and into early evening.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until 1 PM CDT this afternoon for NEZ041-
     047>049-061>064-073>077-082>087.

KS...Winter Weather Advisory until 1 PM CDT this afternoon for
     KSZ005>007-017>019.

     High Wind Warning until 7 PM CDT this evening for KSZ005>007-
     017>019.

&&

DISCUSSION...Wekesser
AVIATION...Wekesser
Hazardous weather outlook, Mar 22, 3:56 AM CST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
456 AM CDT Tue Mar 22 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
231000-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
456 AM CDT Tue Mar 22 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

A Winter Weather Advisory remains in effect through 1pm for areas
along and south of a line from Arapahoe to Kearney to Fullerton.
Areas may see a few inches of snowfall this morning.

A High Wind Warning has been issued for our Kansas counties from
7am to 7pm today. North winds of 25-35 mph with gusts as high as
60 mph will be possible this morning. Winds may decrease slightly
in the afternoon.

Near critical fire weather conditions are expected Tuesday
afternoon, along and west of a line from Ord to Arapahoe. Gusty
north winds and low relative humidity values will result in
concerns for fire weather conditions.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Windy conditions are expected Wednesday with north winds of 20 to
30mph possible. Winds may gust as high as 40mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Mar 22, 2:32 AM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
332 AM CDT TUE MAR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 AM     NON-TSTM WND GST 5 ENE KEARNEY           40.72N 99.00W
03/22/2022  M54 MPH          BUFFALO            NE   AWOS

            AWOS STATION KEAR KEARNEY AIRPORT.

&&

MANGELS
Local storm report, Mar 22, 3:55 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
455 AM CDT TUE MAR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 AM     NON-TSTM WND GST 4 NE GRAND ISLAND       40.97N 98.32W
03/22/2022  M55 MPH          HALL               NE   ASOS

            ASOS STATION KGRI GRAND ISLAND AIRPORT.

&&

MANGELS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Merrick

When
March 22, 4:01 AM CST
Where
Merrick forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

A wind gust of 66 MPH was recorded by a mesonet station located two miles south-southeast of Central City.

High Wind, Buffalo

When
March 22, 11:27 AM CST
Where
Buffalo forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

A wind gust of 59 MPH was recorded by a mesonet station located five miles east-northeast of Odessa.

High Wind, Hall

When
March 22, 11:34 AM CST
Where
Hall forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

A wind gust of 60 MPH was recorded by the Central Nebraska Regional Airport - Grand Island ASOS.

High Wind, Adams

When
March 22, 12:00 PM CST
Where
Adams forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

A wind gust of 60 MPH was recorded by the Hastings Airport ASOS.

High Wind, Hall

When
March 22, 12:19 PM CST
Where
Hall forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

A wind gust of 62 MPH was recorded by the Central Nebraska Regional Airport - Grand Island ASOS. Emergency management reported a light pole was blown over at the intersection of Highway 281 and Airport Road.

High Wind, Sherman

When
March 22, 1:38 PM CST
Where
Sherman forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

A wind gust of 64 MPH was recorded by a mesonet station located one mile west of Hazard.

High Wind, Adams

When
March 22, 3:53 PM CST
Where
Adams forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

A wind gust of 59 MPH was recorded by the Hastings Airport ASOS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006383, 1006381, 1006386, 1006384, 1006385, 1006382, 1006380.